Iowa, 2018Flooding in Iowa, April 23 to 30, 2018
April 23 to 30, 2018 · NWS DMX · 2 events in 2 counties and zones
Part II: Several rivers went into flood as heavy rainfall, heavy snow and resultant melting snow all led to higher streamflows in the latter half of April across portions of central and northern Iowa. Flooding at 3 locations including the West Fork of the Des Moines River at Estherville, Emmetsburg and Humboldt remained above flood stage into May 2018.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Part II: Several rivers went into flood as heavy rainfall, heavy snow and resultant melting snow all led to higher streamflows in the latter half of April across portions of central and northern Iowa. Flooding at 3 locations including the West Fork of the Des Moines River at Estherville, Emmetsburg and Humboldt remained above flood stage into May 2018. Some of the rivers went in and out of flood a few times during the period. There are 3 parts to this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 23, 10:45 PM CST, 15 minutes earlier.
Area forecast discussion, Apr 23, 10:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1145 PM CDT Mon Apr 23 2018
.SHORT TERM.../Tonight through Tuesday/
Issued at 255 PM CDT Mon Apr 23 2018
Confidence: Medium to High
Upper level low continues to pull away from our area with only a few
mid to high level clouds still present over southern Iowa. Plenty of
sunshine and a nice response today regarding mid day temperatures
despite little if any mixing across the region. Tonight will remain
quiet with weak ridge of high pressure settling over the region and
eventually dissipating at the sfc as next system approaches. Most
of Tuesday looks rather pleasant again with a general increase in
clouds during the late morning to afternoon hours. Highs across the
south...especially...will be mild again with H850 temperatures still
ranging from 7-8C during the afternoon hours. A brief window of
increased mixing in the afternoon may help promote highs in the
lower 70s over the south again...with cooler afternoon highs over
the north due to cloud cover and colder H850 temperatures behind
a weak cold front dropping south into the region tomorrow. Highs
tomorrow north will likely be in the upper 50s/lower 60s compared
todays readings in the 60s.
.LONG TERM.../Tuesday night through Monday/
Issued at 255 PM CDT Mon Apr 23 2018
Confidence: Medium to High
With the blocking ridge aloft in place and slow moving closed low
over the Southeast States...tomorrows system has little choice but
to drift south/southeast with time. This has been advertised for a
while and expecting again little more than chance light rain over
the south/southwest tomorrow evening/night as the system tracks away
from the region. Along with the cool front passing south of the area
temperatures aloft will cool to slightly below zero at H850 for late
tomorrow and Wednesday morning prior to eventual warming again into
the weekend. This will result in slightly cooler highs for Wednesday
afternoon with north northeast flow aloft. By Thursday another weak
boundary will move through the region. Models differ on impacts with
the Euro having a more moisture starved solution compared to the
GFS. In either case the Gulf is shut off from any moisture. For now
will continue with blended solution though given the pattern and
predominant ridge aloft...the rain is likely to be rather sparse and
of little impact. Highs Thursday should moderate ahead of the front
with highs in the mid to upper 60s for the central and south and
only slightly cooler in the 50s over the north. The weekend will see
renewed warming with adiabatic compression across the Northern
Plains resulting in warming H850 temperatures from Friday through
Sunday. Some uncertainty remains with regard to the approaching
system late in the weekend with a typical spread in solutions: The
Euro is slower while the GFS brings the system into the region
already by Monday afternoon while the Euro later Monday night. Its
likely that much of the region will be in the 60s to lower 70s again
already by Saturday with Sun/Mon seeing highs generally in the 70s.
Sun/Monday H850 temperatures range from 10-15C/13-16C respectively.
Depending on cloud cover and mixing next Monday...some potential to
crack the 80 degree mark over the west/southwest. Will wait and see
how trends compare over the next several days. With slower Euro
solution there would be a better chance of seeing the warmer high
temperatures.
&&
.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1145 PM CDT Mon Apr 23 2018
VFR conditions will prevail for the next 24 hours.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...REV
LONG TERM...REV
AVIATION...Martin
Hazardous weather outlook, Apr 23, 2:17 PM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
317 PM CDT Mon Apr 23 2018
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-242030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
317 PM CDT Mon Apr 23 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
River flooding due to snow melt is expected to continue or develop
along the upper reaches of the Des Moines River Basin, as well as
the Cedar River near Cedar Falls. Flood Warnings remain in effect
for these areas. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed.
REV
Flood, Humboldt
- When
- April 23, 11:00 PM CST to April 30, 11:59 PM CST
- Where
- Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.650, -94.160
The West Fork of the Des Moines River at Humboldt crested at 10.72 feet on 26 April 2018 at 10:15 UTC.
Flood, Black Hawk
- When
- April 24, 11:15 AM CST to April 26, 3:45 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested at 89.23 feet on 25 April 2018 at 19:00 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, April 23, 20182 deaths · 1 event
- Flash Flooding and Hail in Georgia, April 23, 2018$51,000 · 1 in hail · 11 events
- Tornado in Florida, April 23, 2018$50,000 · EF0 · 1 event
- Flash Flooding and Hail in Tennessee, April 23, 2018$23,000 · 1 in hail · 8 events
- Strong Wind in Virginia, April 23, 2018$20,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 23, 201858 kt wind · 7 events
- Flood and Damaging Winds in Georgia, April 23, 2018$6,000 · 58 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 23, 20184 events
- Winter Storm in Montana, April 23 to 24, 20183 events
- Flooding in Kentucky, April 23 to 24, 2018$5,000 · 3 events
- High Wind in Tennessee, April 23, 201857 kt wind · 2 events
- Flooding in Minnesota, April 23 to 30, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751724, 751725.